Tornadoes · United States · Minnesota · 2016

EF0 tornado, Barry, Minnesota, June 14, 2016

This EF0 tornado ran 0.1 miles across Big Stone County on June 14, 2016, touching down at 5:10 PM CDT and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 14, 2016
Touchdown
5:10 PM CDT (22:10 UTC)
Lifted
5:11 PM CDT (22:11 UTC)
On the ground
1 minutes
Path length
0.1 miles (0.1 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Big Stone County
Touchdown point
45.510, -96.640
Lift-off point
45.511, -96.640
Record number
1606141610-01

The damage survey

27 damage points were recorded along this path by NWS ABR, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 75 mph.

  • weeds appeared flattened towards the north. distinct path of corn stalks across road.
  • 6" diameter post snapped at base... at least 2 posts.
  • path across the field clearly visible
  • path clearly visible in field

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A strong surface low pressure area and warm front lifting northeast across the region brought many small thunderstorms which produced multiple weak tornadoes. No damage occurred with any of the tornadoes.

A thin rope tornado touched down briefly with no damage reported.

A tornado touched down to the west of Barry for several minutes with no damage reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a tornado watch, issued at 19:35 UTC and running to 23:33 UTC.

Issued (UTC)ExpiredProductOffice
19:35 UTC23:33 UTCTornado WatchABR
21:15 UTC21:45 UTCTornado WarningABR
22:25 UTC22:46 UTCTornado WarningABR

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:04 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the tornado touched down at Jun 14, 3:23 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 14, 3:23 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
323 PM CDT TUE JUN 14 2016

.SHORT TERM...(This Evening through Thursday Night)
Issued at 322 PM CDT TUE JUN 14 2016

An area of low pressure, centered near KABR this afternoon, will
continue to pull north and east. Associated showers and
thunderstorms in the wraparound will exit late this afternoon/early
this evening. Across northeastern SD and the west central MN
counties there is the potential for severe storm development,
including non- supercell or low-topped supercell tornadic
development through 23z. 0-1km shear is best in those counties at
20 to 25 kts, and it converges with CAPE values of around
1200-1500 J/KG near Ortonville.

After the precip exits this evening, some patchy fog may develop
along and west of the Missouri River valley and across the Sisseton
Hills, including Watertown. Drier conditions are in store for
Wednesday. As the upper ridge pops back over the Plains on Wednesday
night, sfc temps will respond quickly with highs reaching into the
90s on Thursday. Some ridge riding shortwaves will be possible late
Thursday night as the ridge begins to buckle ahead of a PAC-
West/Canadian upper low and trough.

.LONG TERM...(Friday through Tuesday)
Issued at 322 PM CDT TUE JUN 14 2016

Upper level ridging will be in place over the central Plains during
the weekend. This will keep warm temperatures in place Friday
through Sunday with highs well into the 80s and low 90s. The ridge
appears to get flattened a bit Sunday night into Monday with
slightly cooler air moving in.

As for precipitation, weak ripples in the upper level flow, along
with surface boundaries moving through will allow for on and off
chances for thunderstorms through much of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1259 PM CDT TUE JUN 14 2016

MVFR CIGS are affecting a large portion of the area, along with
SHRAS. Will continue to see this activity through the afternoon
hours, with -TSRA/TSRA developing and possibly affecting KABR and
KATY. Look for precipitation to depart later this
evening/overnight with VFR conditions taking over. There is some
potential for fog across central SD late tonight/early Wednesday
morning. Confidence is low at this point, so will examine again at
00Z issuance and may have to insert fog mention.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

SHORT TERM...Wise
LONG TERM...TMT
AVIATION...TMT
Hazardous weather outlook, Jun 14, 4:29 AM CDT, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
429 AM CDT TUE JUN 14 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-150930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
429 AM CDT TUE JUN 14 2016 /329 AM MDT TUE JUN 14 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS AND OCCASIONAL PERIODS
OF HEAVY RAIN CAN BE EXPECTED TODAY...MAINLY BETWEEN THE JAMES AND
MISSIOURI VALLEYS. MORE DISCRETE...POTENTIALLY STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE IN FAR EASTERN SOUTH DAKOTA AND
WESTERN MINNESOTA IF A BREAKOUT FROM THE CLOUDS OCCUR...THE MAIN
RISK FOR THIS AREA IS HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CONNELLY

In the hours before

Local storm report, Jun 14, 11:35 AM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1135 AM CDT TUE JUN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 AM     FUNNEL CLOUD     1 SW RELIANCE           43.87N 99.62W
06/14/2016                   LYMAN              SD   PUBLIC

            VIA SOCIAL MEDIA. APPROXIMATE TIME AND
            LOCATION. .

&&

LUECK
Local storm report, Jun 14, 2:53 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
253 PM CDT TUE JUN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     TORNADO          5 E BRISTOL             45.35N 97.65W
06/14/2016                   DAY                SD   TRAINED SPOTTER

            TORNADO REPORTED 6 MILES WEST OF WEBSTER
            JUST OFF OF HIGHWAY 12.

&&

SRF
Local storm report, Jun 14, 3:25 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
325 PM CDT TUE JUN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TORNADO          1 S WAUBAY              45.32N  97.31W
06/14/2016                   DAY                SD   TRAINED SPOTTER

            TORNADO REPORTED OVER BITTER LAKE

&&

EVENT NUMBER ABR1600259

TMT
Local storm report, Jun 14, 4:20 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
420 PM CDT TUE JUN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     TORNADO          4 W CORONA              45.33N 96.84W
06/14/2016                   GRANT              SD   STORM CHASER

            TORNADO ON STORM CHASER VIDEO STREAM.

&&

SRF
Local storm report, Jun 14, 4:49 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
449 PM CDT TUE JUN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TORNADO          2 SE WILMOT             45.39N 96.82W
06/14/2016                   ROBERTS            SD   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS NO DAMAGE
            NOTICEABLE.

&&

RV

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Aberdeen, SD (KABR), 12:00Z

10.2 hours before the tornado, 154 km from the path. June 14, 2016.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2016-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 78 joules per kilogram, CIN -188, lifted condensation level 907 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Aberdeen, SD at 12:00Z on 2016-06-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 38 square meters per square second, 0 to 6 km bulk shear 18 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-188 J/kg
Surface CAPE
225 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
18 kt
0-1 km bulk shear
3 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

Aberdeen, SD (KABR), 00:00Z

1.8 hours after it, 154 km from the path. June 15, 2016.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 12 joules per kilogram, CIN -150, lifted condensation level 785 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-06-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -68 square meters per square second, 0 to 6 km bulk shear 17 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-150 J/kg
Surface CAPE
69 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
17 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

The radar

The Aberdeen radar (KABR), 138 km away, was scanning. The volume nearest the touchdown began at 22:11 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:10 UTCTORNADO5 Se BeardsleyBig Stone, MNTHIN ROPE TORNADO BRIEFLY TOUCHED DOWN AROUND 510 PM. 3 TO 5 MILES SOUTHEAST OF BEARDSLEY.
22:26 UTCTORNADO2 W BarryBig Stone, MNSHERIFF REPORTED A TORNADO ON THE GROUND 2 MILES WEST OF BARRY.
22:50 UTCTORNADO4 Nne BarryTraverse, MNTORNADO LASTED FOR APPROXIMATELY 30 SECONDS.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2016 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

The other tornadoes of June 14, 2016

13 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 141:52 PM CDTEF0Pipestone, MN3.820
June 142:22 PM CDTEF0Dickinson, IA0.425$1,000
June 142:42 PM CDTEF0Day, SD1.710
June 143:14 PM CDTEF0Day, SD2.010
June 143:34 PM CDTEF0Blue Earth, MN0.225
June 144:05 PM CDTEF0Le Sueur, MN2.225
June 144:14 PM CDTEF0Roberts, SD5.415
June 144:28 PM CDTEF0Rice, MN0.325
June 144:33 PM CDTEF0Blue Earth, MN2.120
June 145:16 PM CDTEF0Benton, IA0.210
June 145:26 PM CDTEF0Big Stone, MN0.810
June 145:50 PM CDTEF0Traverse, MN0.110
June 147:15 PM CDTEF0Stark, IL0.110

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.